Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS Denver/Boulder, CO

May 30, 2011Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2011, 1:12 PM MDT for Weld County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2011, 1:12 PM MDT (19:12 UTC)
Expired
May 30, 2011, 1:32 PM MDT
In force
20 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 60 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS55 KBOU 301912
SVRBOU
COC123-302000-
/O.NEW.KBOU.SV.W.0011.110530T1912Z-110530T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
112 PM MDT MON MAY 30 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 200 PM MDT

* AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED 4 MILES EAST OF AULT...OR 13 MILES NORTH OF
  GREELEY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PURCELL...
  PIERCE...GALETON...EATON AND AULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4065 10477 4080 10460 4072 10438 4058 10446
      4046 10460 4052 10481
TIME...MOT...LOC 1912Z 220DEG 22KT 4060 10464
WIND...HAIL <50MPH 1.25IN

$$



RJK
1 follow-up statement
152 
WWUS55 KBOU 301932
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
132 PM MDT MON MAY 30 2011

COC123-301941-
/O.CAN.KBOU.SV.W.0011.000000T0000Z-110530T2000Z/
WELD CO-
132 PM MDT MON MAY 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4065 10477 4080 10460 4072 10438 4058 10446
      4046 10460 4052 10481
TIME...MOT...LOC 1931Z 220DEG 22KT 4069 10454

$$



RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:30 AM MDT, 8 hours 42 minutes earlier.

Area forecast discussion, May 30, 4:30 AM MDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
430 AM MDT MON MAY 30 2011

.SHORT TERM...UPPER TROUGH LIFTING FROM UT/WRN WY TOWARD THE NE
TODAY...WITH THE BOTTOM OF THE TROUGH COMING ACROSS COLORADO THIS
AFTERNOON. STRONG SSE WINDS ALOFT AHEAD OF THE TROUGH...BUT THE
STRONGEST SURFACE GRADIENT IS OUT ALONG AND AHEAD OF THE DRYLINE IN
SERN CO AND WRN KS. MEANWHILE SHALLOW LIGHT NORTHERLY FLOW OVER
NORTHEASTERN COLORADO WITH STRATUS AND SOME FOG. CONDITIONS ALONG
THE FRONT RANGE WILL LIKELY IMPROVE A BIT...THEY ALREADY ARE AS IT
APPEARS SOME DRIER AIR IS GETTING ENTRAINED RIGHT AT THE SURFACE.
STILL EXPECTING THE CLOUD LAYER TO LAST MUCH OF THE MORNING AWAY
FROM THE FOOTHILLS...COULD GO FASTER CLOSER TO THE MOUNTAINS AS THE
LOW LEVEL WINDS GO MORE WESTERLY.

TROUGH PASSAGE APPEARS RATHER DISJOINTED...WITH LOW LEVEL WESTERLIES
INCREASING THIS MORNING WHILE WINDS ALOFT REMAIN PRETTY SOUTHERLY
UNTIL SOMETIME THIS AFTERNOON. MIDLEVEL CLOUD INDICATING SOME LIFT
WILL TRANSLATE ACROSS THE MOUNTAINS AND POSSIBLY NORTHERN COLORADO
DURING THE DAY...MODELS SHOW THIS SHRINKING SOME AS A SECOND DRY
SLOT TRIES TO DEVELOP...BUT THIS FEATURE IS LOOKING PRETTY SLIGHT AT
THIS TIME. GFS CONTINUES TO SHOW PRETTY DECENT MOUNTAINTOP FLOW
STRAIGHT OUT OF THE WEST AT 00Z...AND PRODUCES BORDERLINE HIGH WINDS
AS A RESULT. MEANWHILE THE NAM HAS A MORE ELONGATED TROUGH WITH
STRONG SLY WINDS ALOFT AHEAD OF THE TROUGH...THEN LIGHTER NW WINDS
BEHIND. THIS IS LOOKING MORE CORRECT AS THERE LOOKS TO ME QUITE A
BIT MORE TO THE TROUGHINESS OVER UT THEN THE GFS SHOWS. THIS ALL
APPEARS TO TAKE THE EDGE OFF THE WINDS...AS THE WINDS AT ALL LEVELS
AND THE LOW LEVEL PRESSURE GRADIENT NEVER APPEAR TO ALL BE COUPLED
AND PUSHING IN THE SAME DIRECTION. EVEN SO...WITH SOME COLD
ADVECTION AND INSTABILITY WE WILL MAKE THE MOST OF MODEST LOW LEVEL
GRADIENT AND MID LEVEL WINDS. TODAY DOES NOT APPEAR TO BE A HIGH
ENOUGH THREAT OF DAMAGING WINDS TO WARRANT A HIGH WIND WARNING...BUT
A PRETTY WINDY LATE SPRING DAY RATHER THAN THE SUMMER WEATHER MOST
ARE HOPING FOR ON MEMORIAL DAY. WILL BLEND THE CURRENT FORECAST WITH
THE NAM WINDS...WITH GUSTS TO AROUND 50 MPH ON THE PLAINS THIS
AFTERNOON AND AROUND 60 MPH IN THE FOOTHILLS THIS AFTERNOON AND
EVENING. CLEARING AND MUCH LIGHTER WINDS BY LATE TONIGHT.

.LONG TERM...NO BIG ADJUSTMENTS TO THE OVERALL TRENDS IN THE
FORECAST.  UNSEASONABLY WARM TEMPERATURES AND DRY CONDITIONS ARE
STILL ON TAP FOR TUESDAY THROUGH THURSDAY. A MODERATE SOUTHWESTERLY
FLOW WILL BE OVER COLORADO WITH A TROF ALONG THE PACIFIC NORTHWEST
COAST AND A BROAD RIDGE STRETCHING FROM TEXAS INTO THE CAROLINAS.
THE FLOW ALOFT DOES INCREASE ON THURSDAY AS THE TROF ALONG THE
PACIFIC NORTHWEST COAST MOVES INTO THE NRN ROCKIES/MONTANA.  THE
MDLS DO TRY TO ADVECT SOME SUBTROPICAL MOISTURE ACROSS NEW MEXICO
AND INTO COLORADO BY FRIDAY.  WL GO ALONG WITH BROAD BRUSH 10-20
PERCENT COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE
CWFA FOR FRIDAY THROUGH SUNDAY.  MAIN CONCERN WILL PERTAIN TO THE
UNSEASONABLY WARM TEMPERATURES.  FOR THE MOUNTAINS THIS WILL IMPACT
THE SNOWMELT...SEE THE HYDROLOGY DISCUSSION BELOW.  FOR THE FRONT
RANGE FOOTHILLS...SOUTH PARK AND NORTHEAST PLAINS FIRE WEATHER
ISSUES MAY START CROPPING UP AS FUELS GET DRIER.  MAIN AREA OF
CONCERN WILL BE SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS AND
PALMER DIVIDE AREAS. NO HIGHLIGHTS AT THIS TIME BUT IT WILL BE
SOMETHING TO KEEP AN EYE ON.
&&

.AVIATION...GRADUAL IMPROVEMENT IN THE EARLY MORNING HOURS WITH
AREAS OF IFR PERSISTING...THEN WEST WINDS ARE EXPECTED TO DISSIPATE
THE STRATUS IN THE DENVER AREA BETWEEN 14Z AND 16Z. WEST WINDS WILL
INCREASE TO 20-30 KT WITH GUSTS TO 40 KT POSSIBLE THIS AFTERNOON...
WITH CROSSWIND IMPACTS AT KDEN AND KAPA. SPEEDS WILL DECREASE BY 02Z.

&&

.HYDROLOGY...MOUNTAIN TEMPERATURES WILL CLIMB ABOVE NORMAL IN THE
MIDDLE OF THE WEEK WITH HIGHS IN THE 50S AND 60S IN THE MOUNTAINS...
AND MID 70S TO LOWER 80S IN THE MOUNTAIN VALLEYS.  OVERNIGHT LOWS
ARE EXPECTED TO REMAIN ABOVE FREEZING IN THE MOUNTAINS.  THIS WILL
RESULT IN INCREASING SNOW MELT DURING THE LATTER HALF OF THE WEEK.
LOW LYING AREAS NEAR RIVERS AND CREEKS CAN EXPECT FLOODING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/COOPER
Hazardous weather outlook, May 30, 11:07 AM MDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT MON MAY 30 2011

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED ACROSS NORTHERN COLORADO
THROUGH THIS AFTERNOON.  PEAK WIND GUSTS WILL BE IN THE 35 TO 45 MPH
RANGE ON THE PLAINS...WITH GUSTS UP TO 60 MPH IN THE HIGHER
MOUNTAINS AND FOOTHILLS.  SCATTERED LIGHT RAIN SHOWERS ARE ALSO
EXPECTED OVER THE MOUNTAINS...WITH MINOR SNOW ACCUMULATIONS POSSIBLE
AT ELEVATIONS ABOVE 10 THOUSAND FEET.  THE WINDS ON THE PLAINS WILL
DECREASE THIS EVENING...WITH A SLOWER DECREASE IN THE MOUNTAINS AND
FOOTHILLS OVERNIGHT.

AN UPPER LEVEL TROUGH MOVING FROM THE CENTRAL ROCKIES TO THE
NORTHERN PLAINS COMBINED WITH A SURFACE LOW OVER KANSAS AND NEBRASKA
WILL PRODUCE THE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG RIDGE OF HIGH PRESSURE BUILDING TO THE SOUTHEAST OF THE
AREA WILL BRING DRY AND MUCH WARMER THAN NORMAL CONDITIONS FOR THE
REMAINDER OF THE WEEK. THESE SIGNIFICANTLY WARMER AFTERNOON
TEMPERATURES WILL CAUSE RAPID SNOW MELT IN THE HIGH COUNTRY. AS A
RESULT...THE ONSET OF HEAVY RUNOFF AND FLOODING ON MANY CREEKS AND
STREAMS IS EXPECTED. WITH SOUTHWESTERLY FLOW ALOFT AND WARM
TEMPERATURES...EXPECT DRY AND WINDY CONDITIONS MAINLY SOUTH OF THE
INTERSTATE 70 CORRIDOR. A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS WILL OCCUR WEDNESDAY OVER THE EASTERN CENTRAL
PLAINS...THEN OVER THE REST OF THE AREA BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:42 PM MDTAreal Flood AdvisoryBOUGrand4 days
May 30, 2:02 PM MDTSevere Thunderstorm WarningBOUWeld28 min
May 30, 2:20 PM MDTTornado WarningBOUWeld25 min
May 30, 2:24 PM MDTTornado WarningBOUWeld36 min
May 30, 2:32 PM MDTSevere Thunderstorm WarningBOUAdams28 min
May 30, 2:49 PM MDTTornado WarningBOUAdams26 min
May 30, 3:00 PM MDTTornado WarningBOUAdams, Morgan, Weld30 min
May 30, 3:34 PM MDTSpecial Weather StatementBOUMorgan41 min
May 30, 3:35 PM MDTSpecial Weather StatementBOULogan40 min
May 30, 3:53 PM MDTTornado WarningBOUWashington22 min
May 30, 3:59 PM MDTSpecial Weather StatementBOULogan46 min
May 30, 4:32 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick28 min
May 30, 5:00 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick30 min
May 30, 5:04 PM MDTSevere Thunderstorm WarningBOUSedgwick22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.